Osteoporosis Drugs May Increase Risk of Rare Fractures

  • Share
  • Read Later
STEVE GSCHMEISSNER/SPL

A new study reveals that popular bone-boosting drugs may increase, rather than decrease the risk of certain types of rare fractures.

Bisphosphonates, which include alendronate (Fosamax), ibandronate (Boniva) and zoledronic acid (Reclast), work by slowing down bone loss, and are a popular way to combat osteoporosis, the age-related thinning of bones, particularly among women past menopause. But the latest research shows that while the medications do prevent fractures common with osteoporosis, they may increase breaks in other, sometimes stronger bones. (More on Time.com: Dwarfism May Hold Key to Fighting Cancer and Diabetes, and Living a Long Life)

In a trial involving nearly 4,300 women, all of whom used bisphosphonates during the study period between 2002 and 2008, those who took the drugs for more than five years were more than twice as likely as those using the medications for a shorter period to develop fractures in the thigh bone. Breaks in this bone, say the study authors, are relatively rare, and usually only occur after a trauma such as a car accident or other violent injury. The shaft of the thigh bone is normally protected from osteoporotic decay, which tends to occur more frequently in the smaller part of the bone closer to the hip joint, as well as in the more delicate architecture of the wrist and spine.

“We know a lot of drugs we use can have both benefits and harm,” says Laura Park-Wyllie, a research fellow at St. Michael’s Hospital in Toronto, and co-author of the paper published Tuesday in the Journal of the American Medical Association. “We do know that these drugs prevent osteoporotic fractures in the hip, wrist and spine, but we also know that with prolonged use, there seemed to be a small increase in the risk of fractures lower down the thigh.”

Park-Wyllie stresses that like other studies, the current trial found that bisphosphonates do indeed protect against fractures caused by osteoporosis in the most commonly attacked bones, but that they seemed to weaken other parts of the skeleton. How are the medications exerting their contradictory effects? (More on Time.com: Here’s the Secret About Long Life: It Doesn’t Come in a Pill)

Despite appearances as a stable, unalterable substance, bone is an active tissue in which new cells are constantly born as older ones die off. With age, however, more bone is lost than made, leading to a weaker and thinned out skeleton. Bisphosphonates help to restore the balance by slowing down the destruction of bone. This allows bone-making processes to catch up and maintain a healthy frame. But altering the dynamics of bone formation may not affect all bone the same way, as evidenced by the fact that some patients experience difficulty with bone healing, particularly after dental surgery, while on the medications. A recent analysis found that bisphosphonates can lead to a slightly higher risk of jaw bone deterioration, triggered by a drop in blood flow to the bone linked to the medications. Most of the patients experiencing the rare condition, however, were being treated for cancer and were using IV, not oral forms of the drugs.

Park-Wyllie and her team stress that the risk of fractures in the lower part of the thigh are equally rare. So although women taking the drugs for more than five years more than doubled their risk of these fractures, that increase is based on a small absolute risk — about one in 1,000 women using bisphosphonates long term experienced a thigh bone fracture in the year they were followed in the study.

“Women with osteoporosis who are at high risk of an osteoporotic fracture should not stop because the benefit to them outweighs the risk of the drug,” says Park-Wyllie. “But long-term use may warrant reconsideration, especially if women are at low risk of osteoporosis.” (More on Time.com: Life Expectancy Lags in the U.S., But It May Be on the Upswing)

Risk factors for bone thinning include age, family history of the condition, certain medical conditions such as Crohn’s disease, as well as smoking and being of Caucasian or Asian descent. If women don’t have many of these risk factors, says Park-Wyllie, they should discuss with their doctor whether they need to remain on bisphosphonates for more than several years. The benefits, for them, may not be worth the risk.

0 comments
Sort: Newest | Oldest